Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 14, 2015Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2015, 8:21 PM CDT for Morris County, Wabaunsee County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2015, 8:21 PM CDT (01:21 UTC)
Expired
Jun 14, 2015, 8:49 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KTOP 150121
SVRTOP
KSC127-197-150200-
/O.NEW.KTOP.SV.W.0103.150615T0121Z-150615T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COUNCIL
  GROVE LAKE...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALTA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3874 9663 3892 9647 3882 9631 3866 9650
TIME...MOT...LOC 0122Z 207DEG 15KT 3872 9653

HAIL...0.75IN
WIND...60MPH

$$
2 follow-up statements
824 
WWUS53 KTOP 150137
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT SUN JUN 14 2015

KSC127-197-150200-
/O.CON.KTOP.SV.W.0103.000000T0000Z-150615T0200Z/
MORRIS-WABAUNSEE-
837 PM CDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WABAUNSEE AND NORTHEASTERN MORRIS COUNTIES UNTIL 900 PM CDT...

AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ALTA VISTA...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ALTA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS ALSO PRODUCING HEAVY RAINFALL. 

&&

LAT...LON 3879 9658 3886 9652 3892 9647 3882 9631
      3869 9646
TIME...MOT...LOC 0137Z 215DEG 24KT 3879 9641

HAIL...<.75IN
WIND...60MPH

$$
639 
WWUS53 KTOP 150149
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN JUN 14 2015

KSC127-197-150159-
/O.CAN.KTOP.SV.W.0103.000000T0000Z-150615T0200Z/
MORRIS-WABAUNSEE-
849 PM CDT SUN JUN 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WABAUNSEE AND
NORTHEASTERN MORRIS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM...ALONG WITH WIND GUSTS OF AROUND 40 MPH.  

LAT...LON 3879 9658 3886 9652 3892 9647 3882 9631
      3869 9646
TIME...MOT...LOC 0149Z 215DEG 24KT 3886 9635

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:17 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 6:17 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT Sun Jun 14 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 324 PM CDT SUN JUN 14 2015

Tonight and Monday, A low amplitude trough across west TX into
extreme southwest KS will slowly lift northeast across KS by late
Monday Afternoon.

The first band of stronger ascent ahead of the H5 trough was causing
an areas of showers and thunderstorms to develop across southwest
KS, extending east, to north of ICT, then southeast across southeast
KS and northeast OK. This band of thunderstorms will lift northeast
across the central and eastern counties of the CWA during the late
afternoon and early evening hours. Periods of heavy rainfall may
occur with this area of thunderstorms late this afternoon and
through the evening hours. The PWATS on the TOP SND this morning
were 1.51" and is forecasted to increase to near 2" by 00Z MON (7 PM
this evening).

The mesoscale models show a break developing in the thunderstorms
after 2Z across the CWA. A more organized MCS may develop across the
eastern TX PNHDL into southwest KS. The mesoscale models track this
MCS east across south central KS and western OK through the
overnight hours before it weakens during the early evening hours of
Monday. Thus the CWA may only see scattered thunderstorms overnight.

Monday, a weak front will move southeast across the CWA as the H5
trough axis shifts northeast across central and eastern KS. Several
numerical models show showers and thunderstorms developing along and
behind the weak surface front Monday afternoon due to the ascent in
the lower boundary layer along and north of the surface front, and
ascent through the mid levels of the atmosphere ahead of the H5
trough axis. Once again there could be periods of heavy rainfall,
especially in the eastern counties of the CWA through the afternoon
hours as PWATS are forecasted to be around 2".

Lows Tonight will be in the mid to upper 60s. Highs on Monday will
reach the upper 70s to lower 80s. Some areas that see more
insolation during the afternoon hours may reach the mid 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 324 PM CDT SUN JUN 14 2015

While several chances for precipitation continue through the
extended forecast, the models are starting to come into slightly
better agreement in which periods have the best probability for
receiving precipitation and which periods should see a break from
the rain.

By Monday night, a fairly zonal mid-level flow will be in place
across the northern half of the conus with an embedded shortwave
exiting east of the area. With this shortwave and associated surface
frontal boundary slowly moving into Missouri Monday night through
Tuesday, expect showers and thunderstorms to persist across the
area, especially across east central Kansas. With PWAT values hovering
near 2 inches, some areas of moderate to heavy rain will be
possible across east central Kansas. The zonal flow across the
northern U.S. looks to persist through mid week with a mid level
low over the southern U.S. expected to lift northward into the
zonal flow Wednesday into Thursday, tracking from Texas into
Missouri. There are model discrepancies with how quickly this wave
will lift northward into Missouri, however most of the
precipitation is looking to track just southeast of the area. As a
result, have trended down to slight and low-end chance PoPs
Tuesday night through Thursday as some weak lift may spawn some
scattered showers and storms. While some modest instability is
expected through mid-week, the 0-6km bulk shear continues to look
weak at 25kts or less so the potential for strong to severe storms
appears to be low at this time. A very weak mid-level ridge looks
to build in behind this merging shortwave that progresses to the
east. This ridge should help to keep any weak embedded waves and
associated precipitation north of the CWA, so have actually gone
with a dry forecast for Thursday night and Friday with only some
slight chance PoPs for Friday night. While this weak ridge is in
place, surface low pressure will be present west of the area,
resulting in southerly surface winds. As a result, expect a
warming trend with highs in the 80s to low 90s from mid to late
week.

Precipitation chances increase over the weekend as the models show a
mid-level trough skimming across the Northern and Central Plains.
However the ECMWF is much deeper with this trough and thus brings
higher chances for showers and thunderstorms to the area Saturday
night through Sunday. In contrast, the GFS shows a much weaker
trough with the bulls-eye of precipitation being just northeast of
the area. Due to these discrepancies, just have chance PoPs in the
forecast at this time. Regardless, this trough should push surface
low pressure and an associated cold front through the area during
the weekend, which should cool temperatures down a bit by late
weekend/early next week.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 602 PM CDT SUN JUN 14 2015

Upper wave and associated sfc low will drift across the area
tonight. Implications include southeast winds that will gradually
veer with time toward SW after sunrise Monday. Most concentrated
precip/convection should remain closer to the upper circulation
which for now appears to be from MHK west tonight however this is
a low confidence precip fcst and may need to amend overnight based
on evolution of precip. VFR CIGS and VIS conds except for areas of
precip where MVFR conds will occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...CO
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
IN COVERAGE LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN
HAZARD WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST THROUGH THIS UPCOMING WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE MAIN HAZARD
WITH THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL. THERE IS THE
POTENTIAL FOR A STRONGER SYSTEM TO BRING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND...HOWEVER THERE IS STILL
PLENTY OF UNCERTAINTY IN THE EXACT TIMING AND TRACKING OF THE
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN ONE INCH TO THE
NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 14, 5:02 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN JUN 14 2015

KSZ021-142245-
CLAY-
502 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY...

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF SOUTHERN AND EASTERN CLAY COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER AND
GREEN.

&&

LAT...LON 3946 9722 3943 9697 3914 9708 3914 9728
TIME...MOT...LOC 2201Z 197DEG 18KT 3918 9719
Local storm report, Jun 14, 5:23 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 WNW OLPE              38.28N 96.24W
06/14/2015  E2.50 INCH       LYON               KS   TRAINED SPOTTER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:56 PM CDTTornado Warning Tornado observedTOPMorris34 min
Jun 15, 12:37 AM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Jun 15, 12:44 AM CDTSpecial Weather StatementTOPMorris31 min
Jun 15, 3:27 AM CDTRiver Flood WarningTOPRiley22 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.